Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Ophthalmological Medicine
Volume 2013 (2013), Article ID 924037, 3 pages
http://dx.doi.org/10.1155/2013/924037
Case Report

Steroid Induced Central Serous Chorioretinopathy in Giant Cell Arteritis

1Department of Ophthalmology, Arrowe Park Hospital, Arrowe Park Road, Upton, Wirral CH49 5PE, UK
2Department of Ophthalmology, Royal Liverpool University Hospital, Prescot Street, Liverpool L7 8XP, UK

Received 30 April 2013; Accepted 3 June 2013

Academic Editors: G. Savini and M. W. Stewart

Copyright © 2013 Andre Grixti and Vineeth Kumar. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Giant cell arteritis (GCA) is an ophthalmic emergency which requires early diagnosis and treatment with high dose systemic corticosteroids in order to prevent permanent visual loss. However, systemic corticosteroids have significant ocular side effects including cataract formation, raised intraocular pressure, and less commonly, central serous chorioretinopathy (CSCR). We report a case of visual loss secondary to CSCR complicating corticosteroid therapy in GCA. When assessing patients with systemic conditions such as GCA or other vasculitic process, who complain of visual loss which is getting worse on corticosteroid treatment, clinicians should consider other causes such as CSCR as part of the differential diagnosis. Extra caution should be exercised in such cases as increasing the dose of corticosteroids might aggravate CSCR resulting in further visual loss.